Here’s a basic About page for the Dizzy Center.
In the evaluation of a patient complaining of dizziness, the examiner’s initial efforts must be directed at determining the exact nature of the patient’s complaint because the pathophysiology determines the patient’s sensations. Precisely understanding the complaint determines the workup. For example, in a patient with syncope or presyncope, the cause of the sensation is probably cardiovascular and not inner ear. In contrast, in a patient with a sensation of spinning or whirling, the pathology probably involves the inner ear or vestibular nerve on 1 side, though insults to the cerebellum and brainstem may also produce true vertigo. Therefore, the cause in a patient with true vertigo cannot be assumed to be peripheral.
Although close questioning and careful examination usually reveal important differences, conditions such as multiple sclerosis, migraine equivalent, and vertebrobasilar transient ischemic episodes may simulate peripheral vestibulopathy. Vertigo, the hallmark of inner ear disease, is defined as the illusion of movement of either one’s self or one’s environment. An assessment of the patient’s current history should address the following:
- Ask the patient to describe the symptoms without using the word dizzy. Have the patient differentiate vertigo from presyncope or near-syncope.
- Determine if the patient has a sense of being pushed down or pushed to 1 side (pulsion). A peculiar sense of movement of objects viewed when the patient moves is termed oscillopsia.
- Ascertain whether the symptoms are related to an anxiety episode; patients with agoraphobia may describe their symptoms as dizziness.
- Determine if the sensation is continuous or episodic; if episodic, find out if the sensation is fleeting or prolonged.
- Ascertain whether the onset and progression of symptoms were slow and insidious or acute.
- Ask the patient about head trauma and other illnesses to determine the setting of the initial symptoms. Trauma resulting in damage to an ear often manifests as unilateral hearing loss, which may be the cause of episodic vertigo even years later (posttraumatic hydrops).
- Determine if the episodes are associated with turning the head, lying supine, or sitting upright.
- Determine if symptoms of an upper respiratory infection or flu-like illness preceded the onset of vertigo.
- Inquire about associated symptoms such as hearing loss or tinnitus (ringing in the ears), aural fullness, diaphoresis, nausea, or emesis.
- Determine if the patient has an aura or warning before the symptoms start.
- If hearing loss is evident, find out if hearing fluctuates.
- Determine if the patient has a headache or visual symptoms such as scintillating scotoma.
- Ask the patient about brainstem symptoms such as diplopia, dysarthria, facial paresthesia, or extremity numbness or weakness.
- Ascertain the degree of impairment during an episode.
- Inquire about exposure to ototoxic medications, such as aminoglycosides and antineoplastic drugs (especially cisplatin). These medications can damage vestibular hair cells and typically lead to progressive ataxia and/or oscillopsia. Because ototoxic medications simultaneously affect both labyrinths, they rarely cause vertigo. When ototoxic patients describe vertigo, the condition almost always is related to head movement and is described as an uncomfortable sense of shifting or bobbing of viewed objects (oscillopsia).
In obtaining the medical history, include the following:
- Determine if the patient has conditions such as diabetes (which can cause visual and proprioceptive problems), hypertension, cardiovascular or cerebrovascular disease, migraine, or neurologic disease (eg, multiple sclerosis).
- Determine if the patient has any family history of cardiovascular disease, peripheral vascular disease, or migraine. Labyrinthine causes of vertigo usually are not inherited; however, rare exceptions (eg, Usher syndrome) are reported. Some clinical researchers believe that Ménière disease may have a hereditary predilection.
- Inquire about the patient’s medications. The list of medications that can cause dizziness is long; the most common culprits are antihypertensive agents. Ask if the onset of the patient’s symptoms was associated with starting a new medication or a change in the dose or frequency of a medication.
- Determine if the patient has had ear surgery. Although surgery for chronic ear disease only occasionally results in permanent vestibular injury, patients with a history of surgery for cholesteatoma may have an iatrogenic or acquired labyrinthine fistula. Patients who have undergone stapes surgery for otosclerosis or tympanosclerosis may develop vestibular symptoms because of perilymphatic fistula, adhesions between the oval window and saccule, or an overly long prosthesis.